Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Duluth, MN

August 8, 2001Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 8, 2001, 11:22 PM CDT for Itasca County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 11:22 PM CDT (04:22 UTC)
Expired
Aug 9, 2001, 12:15 AM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Itasca County, MN

The radar

The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:25 PM CDTThunderstorm Wind 65 EDeer River, MNTrees up to 10 inches in diameter were blown down on State Highway 46.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KDLH 090423
SVRDLH
MNC061-090515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1122 PM CDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITASCA COUNTY IN MINNESOTA

* UNTIL 1215 AM CDT

* AT 1122 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 42 MILES NORTH OF GRAND RAPIDS TO 36 MILES
  NORTHWEST OF GRAND RAPIDS TO 30 MILES WEST OF GRAND RAPIDS...MOVING
  EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BIGFORK AROUND 1135 PM CDT...
  DEER RIVER AROUND 1145 PM CDT...
  GRAND RAPIDS AROUND 1210 AM CDT...
  MARBLE AROUND 1215 AM CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS OVER 60 MPH...STAY
INDOORS AWAY FROM WINDOWS.

$$

TOMALAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED AUG 8 2001

FORECAST FOCUS WILL BE CONVECTION TONIGHT INTO THURSDAY MORNING.

MODELS IN GENERAL AGREEMENT AND FOLLOWED THE ETA FOR MOST OF DETAILS.

SURFACE ANALYSIS SHOWS BOUNDARY EXTENDING FROM SOUTHEAST NORTH
DAKOTA TOWARD THE ARROWHEAD. CLUSTER OF SHOWERS AND THUNDERSTORMS
OCCURRING ATTM IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA NEAR THIS
FEATURE. COLD FRONT FURTHER WEST. 850MB/SURFACE COLD FRONTS SLOW AS
THEY MOVE INTO MINNESOTA THIS EVENING. 700MB TEMPS BEGIN TO COOL
AND DROP BELOW 10C BY 06Z. 100KT JET MAX ALSO CRUISES THROUGH
CENTRAL/SOUTHERN CANADIAN PROVINCES AND WILL CREATE ADDED
DIVERGENCE. COMBO OF CONVERGENCE WITH LOWER LEVEL COLD FRONT AND
UPPER DIVERGENCE WILL BE ENOUGH LIFT AS CAP ERODES LATER THIS
EVENING. DEWPOINTS IN THE UPPER 60S TO MID 70S REMAIN OVER MOST OF
CWA SO LOW LEVELS REMAIN QUITE MOIST. 0-6KM SHEAR OF 25-30KTS
INCREASES TO 30-40KTS BY 06Z. SEVERE STORM POTENTIAL CONTINUES...AND
WILL INCREASE LATER THIS EVENING AS ABOVE MENTIONED FEATURES
DEVELOP/MOVE CLOSER TO CWA.

COLD FRONT THEN MOVES THROUGH CWA THURSDAY MORNING...WITH DECENT
COLD AIR ADVECTION BRINGING RELIEF FROM THE HEAT AND HUMIDITY. GUSTY
WIND TO DEVELOP FROM THE NORTHWEST DURING THE DAY WITH 35 KNOTS AT
850MB. AFTER SOME MORNING CLOUDS...PARTIAL CLEARING TO DEVELOP. THERE
MAY BE MORE CLOUDS FAR NORTH.

FOLLOWED GUIDANCE TEMPERATURES...BUT INCREASED SOME TOMORROW.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 8, 7:41 PM CDT, 3 hours 41 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT WED AUG 8 2001

...SEVERE THUNDERSTORM WATCH 663 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEASTERN MINNESOTA
AND ALL OF NORTHWESTERN WISCONSIN AND EXTREME WESTERN LAKE SUPERIOR
HAS BEEN CANCELLED.  THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND ARE NO LONGER A THREAT.

EOM
Local storm report, Aug 8, 8:09 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
809 PM CDT WED AUG 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    LONGVILLE                 MN   60 MPH TSTM WIND GUST
08/08/01   CASS

0421 PM    REMER                     MN   .75 INCH HAIL
08/08/01   CASS

0423 PM    BREEZY POINT              MN   MANY TREES DOWN
08/08/01   CROW WING

0425 PM    SWATARA                   MN   MANY TREES UPROOTED WITH
08/08/01   AITKIN                         16 INCH TREE KNOCKED DOWN

0433 PM    HILL CITY                 MN   MANY TREES DOWN IN WOODED
08/08/01   AITKIN                         AREA AROUND HOME

0458 PM    3 S WARBA                 MN   .75 INCH HAIL
08/08/01   ITASCA

0505 PM    FLOODWOOD                 MN   MANY TREES DOWN AROUND
08/08/01   ST LOUIS                       HOME

0541 PM    WAWINA                    MN   17 TO 18 INCH TREES DOWN
08/08/01   AITKIN                         ALONG HWY 2

0543 PM    2 N COTTON                MN   6 TO 8 INCH TREES DOWN
08/08/01   ST LOUIS

0558 PM    ISLAND LAKE               MN   .75 INCH HAIL
08/08/01   ST LOUIS

0621 PM    5 S AURORA                MN   10 TO 12 INCH TREES DOWN
08/08/01   ST LOUIS                       ALONG HWY 4

0643 PM    SILVER BAY                MN   .75 INCH HAIL
08/08/01   LAKE

TE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:25 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching65 min
Aug 8, 10:46 PM CDTSevere Thunderstorm WarningDLHCass44 min
Aug 8, 10:59 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis61 min
Aug 8, 11:31 PM CDTSevere Thunderstorm WarningDLHCass, Itasca29 min
Aug 8, 11:55 PM CDTSevere Thunderstorm WarningDLHAitkin50 min
Aug 9, 12:07 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis68 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.